Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Miami, FL

June 23, 2001Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 23, 2001, 1:08 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2001, 1:08 PM EDT (17:08 UTC)
Expired
Jun 23, 2001, 1:45 PM EDT
In force
37 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 50 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:15 PM EDTTornado F1Pembroke Pines, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2203 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 231708
SVRMIA
FLC011-025-231745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
108 PM EDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 145 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER NORTH PERRY AIRPORT...
  MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 145 PM EDT...
  COOPER CITY AND SUNSHINE RANCHES AND PEMBROKE PINES AND DAVIE
  NORTH PERRY AIRPORT AND CAROL CITY
  HOLLYWOOD
  DANIA BEACH
  HALLANDALE AND AVENTURA

HAIL UP TO 3/4 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2612 8036 2594 8039 2587 8005 2610 8001

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:00 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 9:00 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT SAT JUN 23 2001

GOES SOUNDER DOES SHOW SOME DRIER AIR TO OUR SOUTH...HOWEVER NOT
ENOUGH TO LOWER ANY PROBABILITIES.  WILL UPDATE? ZONES ONLY TO REMOVE
THE MENTION OF MORNING TO MAKE THEM A LITTLE SHORTER FOR BROADCAST.

.MIA...NONE.

In the hours before

Special weather statement, Jun 23, 9:00 AM EDT, 4 hours 8 minutes before
FLZ063-066>075-232000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT SAT JUN 23 2001

...SCATTERED STRONG THUNDERSTORMS MAINLY THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND LAST
INTO THE EARLY EVENING HOURS ACROSS SOUTH FLORIDA. THE ACTIVITY WILL
TEND TO DEVELOP OVER THE WESTERN AND INTERIOR PORTIONS AND THEN
DRIFT TO THE EAST. THIS WILL GIVE THE EASTERN METROPOLITAN AREAS OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES ANOTHER DAY OF
THUNDERSTORMS WITH THE POSSIBILITY OF LOCALLY HEAVY RAIN.

LOCALIZED MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE. THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45 TO 50 MPH
AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW OF THE STORMS
COULD BECOME SEVERE...THEREFORE SPOTTERS SHOULD REMAIN ALERT TODAY
AND SHOULD MONITOR THE SITUATION. SPOTTER ACTIVATION MAY BE
REQUIRED.

FTOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.